Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm watch at Jan 17, 2021, 2:53 AM MST for 7 counties in New Mexico. It took effect at Jan 18, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2021, 2:53 AM MST (09:53 UTC)
- In effect from
- Jan 18, 2021, 5:00 PM MST
- Expired
- Jan 18, 2021, 2:29 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM
The radar
The Albuquerque radar (KABX), 188 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS45 KABQ 170953 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 253 AM MST Sun Jan 17 2021 ...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN NEW MEXICO MONDAY NIGHT AND TUESDAY... .A complex winter storm system to the west will combine with a potent backdoor cold front to bring accumulating snow to much of northern New Mexico beginning late Monday afternoon, continuing into Tuesday. Significant accumulations will favor the Sangre de Cristo and Tusas Mountains along with the upper Rio Grande Valley. Snow-packed roads, low visibility, and significant travel impacts are expected from Monday night through Tuesday across much of northern New Mexico. NMZ210-214-215-227-172300- /O.NEW.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ Tusas Mountains Including Chama- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- Johnson and Bartlett Mesas Including Raton Pass- 253 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 9 inches possible. * WHERE...Tusas Mountains Including Chama, Southern Sangre de Cristo Mountains, East Slopes Sangre de Cristo Mountains and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NMZ213-216-172300- /O.NEW.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ Northern Sangre de Cristo Mountains-Upper Rio Grande Valley- 253 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches, except 7 to 13 inches above 7500 feet possible. * WHERE...Northern Sangre de Cristo Mountains and Upper Rio Grande Valley. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
107 WWUS45 KABQ 172104 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 204 PM MST Sun Jan 17 2021 ...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN NEW MEXICO MONDAY NIGHT AND TUESDAY... .A complex winter storm system to the west will combine with a potent backdoor cold front to bring accumulating snow to much of northern New Mexico beginning late Monday afternoon, continuing into Tuesday. Significant accumulations will favor the Sangre de Cristo and Tusas Mountains along with the upper Rio Grande Valley. Snow-packed roads, low visibility, and significant travel impacts are expected from Monday night through Tuesday across much of northern New Mexico. NMZ210-213>216-227-180500- /O.CON.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Johnson and Bartlett Mesas Including Raton Pass- 204 PM MST Sun Jan 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible, except 6 to 12 inches above 7500 feet. * WHERE...Sangre de Cristo Mountains, Tusas Mountains Including Chama, Upper Rio Grande Valley, and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ 34
160 WWUS45 KABQ 180437 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 937 PM MST Sun Jan 17 2021 ...WINTRY WEATHER SETTING ITS SIGHTS ON NORTHERN NEW MEXICO MONDAY NIGHT AND TUESDAY... .By late Monday and into Tuesday, a complex winter storm system take shape, bringing accumulating snow to much of northern New Mexico. The most significant snowfall accumulations are expected over the Sangre de Cristo mountains with lesser amounts over the Tusas Mountains and along with the upper Rio Grande Valley. Snow- packed roads, low visibility, and significant travel impacts are expected from Monday night through Tuesday across much of northern New Mexico. NMZ210-213>216-227-181300- /O.CON.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Johnson and Bartlett Mesas Including Raton Pass- 937 PM MST Sun Jan 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible, except 6 to 12 inches above 7500 feet. * WHERE...Sangre de Cristo Mountains, Tusas Mountains Including Chama, Upper Rio Grande Valley, and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult due to snow-covered roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
471 WWUS45 KABQ 180929 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 229 AM MST Mon Jan 18 2021 ...A ROUND OF SNOW IS COMING TO MUCH OF NORTHERN NEW MEXICO THIS EVENING THROUGH TUESDAY... .The combination of a strong backdoor cold front and a developing upper level low to our west will bring a round of snow to much of northern New Mexico beginning late today and continuing through Tuesday. The northern and central mountains are favored for significant snow totals, with lesser amounts across nearby highlands and valleys. Travel through northern New Mexico will be impacted tonight through Tuesday, with some road closures possible. NMZ213>215-182200- /O.UPG.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ /O.NEW.KABQ.WS.W.0002.210119T0000Z-210120T0000Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- 229 AM MST Mon Jan 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches. Up to 1 foot possible across the peaks. * WHERE...Sangre de Cristo Mountains. * WHEN...From 5 PM this afternoon to 5 PM MST Tuesday. * IMPACTS...Travel will become very difficult as roads become snow-packed and icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ211-229-182200- /O.NEW.KABQ.WS.W.0002.210119T0000Z-210120T0000Z/ Jemez Mountains-Northeast Highlands- 229 AM MST Mon Jan 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 11 inches in the mountains and lesser amounts of 4 to 7 inches at lower elevations. * WHERE...Jemez Mountains and Northeast Highlands. * WHEN...From 5 PM this afternoon to 5 PM MST Tuesday. * IMPACTS...Travel will become very difficult as roads become snow-packed and icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ210-216-227-182200- /O.UPG.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/ /O.NEW.KABQ.WW.Y.0002.210119T0000Z-210120T0000Z/ Tusas Mountains Including Chama-Upper Rio Grande Valley- Johnson and Bartlett Mesas Including Raton Pass- 229 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Up to 10 inches possible across the higher peaks. * WHERE...Tusas Mountains Including Chama, Upper Rio Grande Valley and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From 5 PM this afternoon to 5 PM MST Tuesday. * IMPACTS...Travel could be very difficult due to snow packed and icy roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ201-203-204-206-207-212-221>223-228-182200- /O.NEW.KABQ.WW.Y.0002.210119T0000Z-210120T0000Z/ Northwest Plateau-Far Northwest Highlands-Northwest Highlands- West Central Mountains-West Central Highlands- Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Central Highlands-Far Northeast Highlands- 229 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Higher amounts between 5 and 10 inches possible across the higher peaks. Winds gusting as high as 40 mph creating areas of blowing snow. * WHERE...Northwest Plateau, Far Northwest Highlands, Northwest Highlands, West Central Mountains, West Central Highlands, Glorieta Mesa Including Glorieta Pass, Sandia and Manzano Mountains including Edgewood, Estancia Valley, Central Highlands and Far Northeast Highlands. * WHEN...From 5 PM this afternoon to 5 PM MST Tuesday. * IMPACTS...Travel could be very difficult due to blowing snow and icy or snow-packed roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Jan 16, 10:24 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Jan 16, 10:24 PM MST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1024 PM MST Sat Jan 16 2021 .AVIATION... 06Z TAF CYCLE Breezy to windy conditions have subsided this evening with another batch of high clouds rolling in from the north northwest. VFR conditions will stay intact through Sunday, and overall breezes tomorrow afternoon will not be as strong. However, a corridor stretching from FMN to CQC could still observe gusts of 25 to 30 kt Sunday afternoon. 52 && .PREV DISCUSSION...229 PM MST Sat Jan 16 2021... .SYNOPSIS... Sunday will see pleasant weather before conditions begin to deteriorate late Monday. A potent and long duration winter weather event arrives Monday night, with a backdoor cold front helping producing moderate to heavy snow over the northern mountains Tuesday morning. Strong east canyon winds are expected through the middle Rio Grande Valley Tuesday morning as well with gusts of 50 to 60 mph. A break in precipitation is expected late Tuesday through Wednesday before the final act of this event brings rain showers and mountain snow favoring areas south of I-40 late Wednesday night through Thursday. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The rest of the weekend will be quiet overall. The mid level clouds over southeastern areas will continue to clear out leaving mostly clear skies. Northerly winds will decrease around sunset, and the combination of light winds, clear skies and very low dewpoints should result in excellent radiational cooling tonight. Sunday will be similar to today, with high temperatures again climbing at or above normal and northwesterly winds ramping up once again. A swath of 35-40 kt 700 mb flow from NW to SE should yield breezy to locally winds in normally windy northwest flow locations, to include FMN, AEG and CQC. Winds may not decouple quite as much Sunday night as they are expected to do tonight, so low temps may be a few degrees warmer. LONG TERM...(MONDAY THROUGH SATURDAY)... The Long Term period begins with the much anticipated two troughs over the Great Basin and CA coastline late Monday phasing and deepening to a 546dm H5 closed low just offshore southern CA/northern Baja Tuesday. All the while, a potent surface backdoor cold front will have entered northeastern NM Monday afternoon, surging through the eastern plains and the gaps of the central mountain chain Monday night and over the continental divide Tuesday morning. Easterly upslope flow lee of the Sangre de Cristo's combined with southwesterly shear and divergence aloft break out snow there first Monday evening. Snow spreads southward to the Sandia Mountains with the arrival of the backdoor front. The heaviest snowfall rates over the northern mountains and Sandia/Manzanos look to be Tuesday morning given the combination of forcing and available moisture and colder temperatures. The more notable weather impact however will be very strong east canyon winds from Santa Fe through ABQ to Socorro, with potential gusts of 50-60mph Monday night lasting well into Tuesday morning. Trends in wind speeds have come down, matching with models retrograding the center of the low further off the west coast. Wind speeds would be stronger if the low ends up tracking further east. The well known ABQ snow hole will likely limit snow accumulations in the metro area Tuesday morning, with a high degree of uncertainty for forecast snow amounts on the west side of the RGV. Upslope flow heading to the continental divide could also enhance snow accumulations between Grants and Gallup early Tuesday morning. Models are indicating a dry slot could prematurely shut down precipitation there before too much time has gone by Tuesday, focusing the heavier precipitation more over eastern AZ during the day Tuesday. So forecast snowfall accumulations through western NM have some degree to increase a bit. Wednesday will see an intermission of sorts for this event with the low parked off the northern Baja coast and precipitation remaining more focused over southern CA and eastern AZ. The final act will see the low come ashore late Wednesday or Thursday morning, sending a tap of subtropical moisture northward and producing showers favoring southern NM south of I-40. Modeled timing differences remain for the end of precipitation, with the GFS being the most progressive and opening the low over NM and exiting it Thursday evening. The ECMWF and Canadian both have slower progressions, not ending the precipitation until Friday morning. So have kept mention of PoPs associated with this system through Friday morning. Expecting PoPs to trend higher over southern NM for the final act, either Thursday morning or afternoon, as confidence in timing improves. 34/24 && .FIRE WEATHER... Northwest flow aloft will persist through the remainder of the weekend, with breezy conditions likely stretching from the Northwest Plateau to the Central Highlands. Temperatures will remain at or above normal as well. Though much of Monday will remain quiet, big changes are on the way for Monday night into Tuesday. A strong back door cold front will slide down the eastern plains starting Monday afternoon and continuing through the evening before pushing westward through the gaps of the central mountain chain. Strong to potentially damaging winds of 50 to 60 mph are possible in the Rio Grande Valley, to include the ABQ Metro, for much of Tuesday. In addition to the wind, snow will also develop Monday evening across the northern mountains before spreading across much of northern NM by Tuesday morning. Significant snowfall is possible for the high terrain. A lull in precipitation is expected on Wednesday before another round arrives on Thursday and Thursday night. This second round of precipitation will favor areas south of I-40 and will mainly be in the form of rain. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:04 PM MST | High Wind Watch | ABQ | Bernalillo, Cibola, Sandoval, Torrance, Valencia | 25 hr |
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.